Virginia, 2002

Hail in Virginia, May 26, 2002

May 26, 2002 · NWS RNK · 2 events in 2 counties and zones

Thunderstorms during the afternoon of the 26th produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 26th produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 2:25 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, May 26, 2:25 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
325 PM EDT SUN MAY 26 2002

A SLOW MOVING COOL FRONT WILL DRAPE ACROSS THE MID ATLANTIC REGION
STARTING TONIGHT WITH SHOWERS AND THUNDERSTORMS POSSIBLE THRU
MIDNIGHT.  WESTERN HALF OF RNK CWA WILL SEE THE MAJORITY OF STORMS
FROM 20Z UNTIL 00Z...EASTERN STORMS FROM 21Z UNTIL 02Z.  RIDING
ALONG THE FRONT IS A SHORT WAVE WHICH WILL TAP INTO COOL AIR ALOFT
WITH FREEZING LEVELS NEAR 13000 FT AND SLIGHT TO MODERATE CAPE
(1200)...SOME STORMS MAY PRODUCE SMALL HAIL ALONG WITH GUSTY WINDS.
THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER SUNDOWN.
MONDAY...FRONT STALLS THRU CWA.  ENOUGH INSTABILITY IN THE AFTN TO
KICK OFF A FEW MORE THUNDERSTORMS.  THEY AGAIN WILL DIMINISH AFTER
SUNDOWN.  TUE COULD BE A REPEAT OF MONDAY OR NOTHING AT ALL.
DEPENDING ON WHERE THE STATIONARY FRONT RELOCATES ITSELF WILL DEPEND
ON SHOWERS OR NOT.  THERE IS ALSO A CHANCE THAT A DEVELOPING
TROPICAL SYSTEM NEAR FL WILL BEGIN TO MOVE CLOSER TO THE REGION
ROBBING ANY AVAILABLE MOISTURE FROM THE MID ATLANTIC.  KEEP WITH
PREVIOUS ZONES AT 20 POP.

EXTENDED FORECAST PCPN DEPENDS GREATLY ON POSSIBLE TROPICAL SYSTEM.
AVN BREAKS OFF TWO-THREE SFC LOWS WITH VARIOUS TRACKS.  IF SYSTEMS
MOVES OUT TO SEA...FORECAST SHOULD STAY DRY THRU THU NIGHT WHEN AN
INCOMING COLD FRONT SWEEPS THRU THE REGION.  PLAYING PCPN AS
PREVIOUS PACKAGE WITH 30 POPS IN WED-THU NIGHT.

ROA   60  82  59  83 /  40  30  30  10
LYH   59  84  59  84 /  40  30  30  10
DAN   62  85  61  85 /  40  30  30  10
BLF   58  77  59  76 /  40  30  30  10
LWB   54  76  53  75 /  40  30  30  10
BCB   56  78  55  80 /  40  30  30  10
TNB   56  77  56  79 /  40  30  30  10

.RNK...
NC...NONE.

VA...SEVERE THUNDERSTORM WATCH UNTIL 800 EDT PM
     VAZ014>020-022>024-032>035-043>047-058>059.

WV...NONE.

STONEFIELD

In the hours before

Special weather statement, May 26, 2:05 PM EST, 1 hour 28 minutes before
VAZ014>020-022>024-032>035-043>047-058-059-262100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT SUN MAY 26 2002

THERE IS A SEVERE THUNDERSTORM WATCH UNTIL 8:00 PM FOR THE
VIRGINIA COUNTIES...MAINLY ALONG AND EAST OF THE BLUE RIDGE.

SCATTERED THUNDERSTORMS ARE DEVELOPING OVER THE MOUNTAINS OF
VIRGINIA THIS AFTERNOON.  MOVEMENT OF THESE STORMS WAS TO THE
NORTHEAST.  THE STRONGEST STORMS THROUGH 6:00 PM ARE EXPECTED TO FORM
NORTHEAST OF ROANOKE...FROM LEXINGTON NORTHWARD...UP THE SHENANDOAH
VALLEY...AND THE FOOTHILLS OF THE BLUE RIDGE IN NORTHERN VIRGINIA.
SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WIND AND LARGE
HAIL.

PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE
WATCH...AND BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING
WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL
MEDIA FOR FURTHER DETAILS OR UPDATES.

11

The radar

The Roanoke radar (KFCX), 63 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Botetourt

When
May 26, 3:33 PM EST
Where
Botetourt County, Fincastle
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.500, -79.883

Hail, Giles

When
May 26, 5:05 PM EST
Where
Giles County, 8 mi WSW of Narrows
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.280, -80.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299735, 5299736.